Hail, Rutherford
- When
- March 31, 12:09 PM CST
- Where
- Rutherford County, 2.15 mi NNE of Rucker
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.780, -86.390
During the afternoon hours on Saturday, March 31st, as a surface frontal boundary moved from southern Kentucky into central portions of Middle Tennessee, scattered to numerous showers and thunderstorms developed south of this boundary, aided also by unseasonably warm surface temperatures, but significantly colder air just off the surface and aloft. The severe thunderstorms that developed across…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OHX wrote it up.
During the afternoon hours on Saturday, March 31st, as a surface frontal boundary moved from southern Kentucky into central portions of Middle Tennessee, scattered to numerous showers and thunderstorms developed south of this boundary, aided also by unseasonably warm surface temperatures, but significantly colder air just off the surface and aloft. The severe thunderstorms that developed across this area produced large hail in several counties. Hail reports ranged from nickel to baseball size. Thunderstorm wind damage and flash flooding also occured.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Mar 31, 12:07 PM CST, 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 107 PM CDT SAT MAR 31 2012 .MESOSCALE UPDATE... SEVERE TSTM WATCH IN EFFECT UNTIL 9 PM CDT FOR MID TN WITH THE EXCEPTION OF THE FAR NORTHERN COUNTTES. LARGE HAIL THE PRIMARY THREAT WITH AREA OF STORMS SOUTH OF I-40...SIZE UP TO GOLF BALLS. SOME ACTIVITY MAY DEVELOP NORTH OF I-40 AROUND MID AFTERNOON... BUT BULK OF ACTIVITY SHOULD BE SOUTH. && .PREV DISCUSSION... /ISSUED 1245 PM CDT SAT MAR 31 2012/ UPDATE...ADDED AVIATION SECTION FOR 18Z TAF'S. AVIATION...BNA/CKV/CSV...CONVECTION STARTING TO FIRE ALONG A SURFACE BOUNDARY THAT LIES ROUGHLY ALONG THE I-40 CORRIDOR ACROSS MIDDLE TENNESSEE. LOW CIGS AT CSV SHOULD BE GONE BY 20Z, ALTHOUGH THERE WILL BE VCTS AND CB'S AROUND BNA AND CSV DURING THE EARLY AFTERNOON, EVEN THOUGH MOST OF THE CONVECTION WILL OCCUR JUST TO THE SOUTH. LOOK FOR SKIES TO CLEAR OUT BY EVENING, WITH FOG DEVELOPING OVERNIGHT. PREV DISCUSSION... /ISSUED 1150 AM CDT SAT MAR 31 2012/ MESOSCALE UPDATE... COLD FRONT HAS PUSHED SOUTH OF I-40 WITH DRIER AIR...AND HIGHER CONVECTIVE TEMPS. EXPECT STORMS TO DEVELOP A LITTLE LATER IN THE DAY...AROUND MID AFTERNOON. ISO COVERAGE NORTH OF I-40 AND SCATTERED SOUTH. PREV DISCUSSION... /ISSUED 905 AM CDT SAT MAR 31 2012/ MESOSCALE UPDATE... RAOB/MODEL SOUNDINGS SHOW THAT STORMS ARE EXPECTED TO DEVELOP WHEN TEMPS GET INTO THE MID-UPR 70S...SO A FEW HOURS AWAY. EXPECT SCATTERED STORMS WITH THE PRIMARY THREAT LARGE HAIL...MAINLY WEST OF I-24. PREV DISCUSSION... /ISSUED 716 AM CDT SAT MAR 31 2012/ UPDATE...FOR 12Z AVIATION FORECAST AVIATION... VSBY QUICKLY LOWERED TO 2 1/2 SM AT BNA LAST FEW MINUTES. SHOULD SEE IMPROVEMENT BY 13Z SINCE FOG IS NOT WIDESPREAD. IFR CONDITIONS DUE PRIMARILY TO LOW CEILING WILL CONTINUE AT CSV BUT SHOULD SEE IMPROVEMENT TO MVFR AFTER 15Z. FRONTAL BOUNDAY ALONG THE OHIO RIVER BASED ON SURFACE LI'S OFF MSAS AND SREF. BOUNDARY WILL SINK SOUTH AS WE GO THROUGH THE DAY. AM EXPECTING ISOLATED TO SCATTERED CONVECTION TO DEVELOP IN MIDDLE TENNESSEE MAINLY FROM MID-DAY THROUGH THE AFTERNOON WITH A FEW STRONG STORMS POSSIBLE OVER SOUTHWESTERN MIDDLE TN. WINDS WILL TURN TOWARD THE NORTHWEST WITH FROPA DURING THE AFTERNOON BUT REMAIN LIGHT EXCEPT NEAR CONVECTION. EXCELLENT FLYING WEATHER ON SUNDAY WITH VFR CONDITIONS ACROSS THE AREA. BOYD PREV DISCUSSION... /ISSUED 327 AM CDT SAT MAR 31 2012/ DISCUSSION... WEAK SFC LOW/COLD FRONT CURRENTLY HOLDING N OF THE CWA AS SHORTWAVES PASS N AND S IN UPPER TROUGH. ISO STORMS AHEAD OF BOUNDARY CROSSING KY/TN BORDER EXPECTED TO AFFECT NE THIS MORNING BUT ALSO LEAVE OUTFLOW ACROSS THE MID-STATE. WHILE MOISTURE BECOMES MORE SHALLOW LATER TODAY...SECONDARY PASSING SHORTWAVE/IMPULSE WILL PUSH COLD FRONT S...INTERACTING WITH OUTFLOW/GOOD INSTABILITY/MARGINAL SHEAR IN PLACE. DEVELOPING STORMS TODAY/THIS EVENING MOST LIKELY SW WHERE INGREDIENTS SUFFICIENT FOR ISO STORMS TO REACH SEVERE LIMITS...PRODUCING LARGE HAIL AND/OR DAMAGING WIND. LATER TONIGHT BEHIND SHORTWAVE...UPPER RIDGE WILL START BUILDING WHICH ALONG WITH WEAK SFC HIGH EFFECTIVELY HELPS WASH OUT FRONT BOUNDARY. THIS WILL LARGELY BRING A DRY PERIOD SUN THROUGH EARLY TUES ALTHOUGH THERE MAY BE A FEW ISO STORMS PLATEAU LATE MON AND AREA-WIDE MON NIGHT. BY 12Z TUES...CLOSED UPPER LOWS SHOWING UP ACROSS THE PLAINS WITH A COLD FRONT SITTING N/W. THIS FRONT WILL STAY JUST N THROUGH WED MORNING WHILE UPPER LOWS MAKE VERY LITTLE EWARD PROGRESS. INSTABILITY AND WEAK MOISTURE SOURCES WILL BE PRESENT HOWEVER SO THAT SCT STORMS ARE EXPECTED TO DEVELOP TUES/TUES NIGHT. SAME SORT OF SETUP WORKING WED AS UPPER LOWS WOBBLE OUT OF THE PLAINS. BIGGER DIFFERENCES IN POSITION OF UPPER LOWS SHOWING UP WED ALTHOUGH THERE IS AGREEMENT ON MORE AVAILABLE MOISTURE....WHICH WILL KEEP AT LEAST SCT STORMS FLOATING AROUND. UPPER LOW/TROUGH CONTINUES TO INFLUENCE WED NIGHT THROUGH THU NIGHT BEFORE FINALLY MOVING E EARLY FRI. MOISTURE THROUGH THIS PERIOD A BIT MORE LIMITED BUT SHWRS/STORMS EXPECTED TO REMAIN AT LEAST ISO. STORMS MAY BE SLIGHTLY MORE NUMEROUS WED NIGHT HOWEVER AS WEAK FRONT MOVES INTO THE MID-SOUTH. UPPER RIDGE BEHIND EXITING UPPER LOWS PROVIDING DRY CONDITIONS FRI-SAT. && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && 04
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 1149 AM CDT SAT MAR 31 2012 TNZ005>011-022>034-056>066-075-077>080-093>095-011700- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON- HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE- SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS- WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE- CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE- GILES- 1149 AM CDT SAT MAR 31 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR ALL OF MIDDLE TENNESSEE, WITH THE EXCEPTION OF THOSE AREAS NEAR THE KENTUCKY STATE LINE AND THE UPPER PLATEAU. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED. SPOTTER THUNDERSTORM REPORTING CRITERIA... TORNADO FUNNEL CLOUD FLOODING HAIL >= 1/2 INCH WINDS > 50 MPH (MEASURED) STRUCTURAL DAMAGE TREES OR POWER LINES DOWN ROSE
The Nashville radar (KOHX), 54 km away, was scanning. The volume nearest the first event began at 18:08 UTC.
24 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Some streets were covered with water in Pulaski.
Some wind damage reported to carports and some roof damage reported also in Minor Hill. Specific details concerning amont of damage and costs were unkown.
Some metal blown off roof barns and some trees were downed along with windows broken in some buildings across the county.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2012Every state in 2012This day in weather historyWarnings in Tennessee, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 367655, 367659, 367656, 367657, 367687, 367658, 367660, 367684, 367661, 367686, 367696, 367738, 367701, 367735, 367703, 367724, 367892, 367704, 367727, 367728, 367745, 367725, 367744, 367729, 367730, 367732, 367736.